Texas, 2017

Flash Flood in Texas, July 19, 2017

July 19, 2017 · NWS EPZ · 1 event in 1 county or zone

Easterly flow was setting up across the region bringing in deep moisture to the borderland. Some low level convergence was located along the Rio Grande valley with slow moving storms producing heavy rain and flash flooding over El Paso.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Easterly flow was setting up across the region bringing in deep moisture to the borderland. Some low level convergence was located along the Rio Grande valley with slow moving storms producing heavy rain and flash flooding over El Paso.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 19, 2:48 PM MST, 24 minutes earlier.

Area forecast discussion, Jul 19, 2:48 PM MST, 24 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
348 PM MDT Wed Jul 19 2017

.SYNOPSIS...
A trough of low pressure over the west Texas will move across
southern New Mexico tonight, bringing scattered thunderstorms and
a chance of heavy rain and flooding to areas near the International
Border. On Thursday and Friday the upper high over the central
Plains moves over the central Mississippi Valley and then
continues east after. This will allow moist south flow to move
into the area by the weekend. Thunderstorm coverage will increase
over the weekend into the beginning of next week. Winds aloft will
become weak, so storm movement will be slow, increasing the flood
potential across the Borderland.

&&

.DISCUSSION...
Inverted trough aloft continues moving into the southeast CWA this
afternoon in large scale southeast flow over the area. WV imagery
showing moisture covering all west Texas zones and also southern
Otero County. Scattered thunderstorms have developed across El
Paso and Hudspeth Counties. Was not expecting much severe
potential, but one severe storm popped up in eastern El Paso
County. Still think flooding is main threat tonight with the
trough. PWs over west Texas currently around 1.1 inch but TPW
product shows 1.3 and 1.4 inches with the trough moving toward the
area. Saving grace may be storm speeds are relatively fast
(around 15-25 mph), but will still have to watch flood sensitive
areas in El Paso County.

Thursday and Friday...pattern begins changing as upper high that
has been over the central Plains begins moving east, over the
central Mississippi Valley Friday morning and then continuing east
to consolidate with the Bermuda high. Flow aloft becomes southerly
over the CWA with good import of moisture. GFS showing PWs of 1.3
to 1.5 inches over the weekend and into next week. Southerly flow
aloft will become quite disjointed by the weekend as new upper
high forms over the Great Basin. This will turn flow more north,
but GFS also intimating persistent weak upper trough over the
eastern CWA. Bottom line is flow will be weak and erratic leading
to slow storm movement and flooding.

Long range shows some drying out Wednesday and Thursday, with
storms back to isolated. GFS shows another potential inverted
trough moving up toward the area toward next weekend, though ECMWF
shows little or no indication of that.

&&

.AVIATION...Valid 20/00Z-21/00Z... P6SM SCT-BKN050-070 BKN-OVC150-
200 through much of the period. Scattered VRB20G35KT 1-3SM TSRA
BKN020-040 west of KTCS-KELP line and isolated to the east. Storms
will mainly occur before 03Z and again after 16Z, but isolated
storms may continue through night.

&&

.FIRE WEATHER...
Upper ridge currently to east of area will be moving east and get
broken down over the coming days.  This will allow the deeper
moisture currently over Arizona to move into New Mexico by the end
of the week.  Expect isolated to scattered storms today and tomorrow
with an increase areawide by Friday and continuing into early next
week.  As flow aloft weakens, storms will be very slow moving with
the threat for flooding on the increase.  Temperatures will be near
to slightly below normal. With weaker winds aloft, vent rates will
be falling into the fair to good categories.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 73  89  71  92 /  40  20  20  20
Sierra Blanca           69  89  68  90 /  30  20  20  20
Las Cruces              69  89  67  91 /  50  20  20  20
Alamogordo              69  90  68  93 /  10  20  20  20
Cloudcroft              49  68  51  69 /  10  40  20  60
Truth or Consequences   69  91  68  95 /  20  20  30  20
Silver City             60  85  61  86 /  50  60  50  50
Deming                  70  88  66  91 /  50  40  30  30
Lordsburg               68  88  65  90 /  50  50  40  40
West El Paso Metro      72  89  70  90 /  40  20  20  20
Dell City               70  93  69  95 /  20  20  20  20
Fort Hancock            75  90  73  92 /  30  20  20  20
Loma Linda              64  82  64  83 /  30  20  20  20
Fabens                  74  89  70  91 /  40  20  20  20
Santa Teresa            72  88  68  90 /  40  20  20  20
White Sands HQ          70  87  69  92 /  20  20  20  30
Jornada Range           67  90  67  95 /  20  20  20  30
Hatch                   68  89  66  93 /  40  30  20  20
Columbus                70  87  67  91 /  50  30  30  30
Orogrande               72  90  67  92 /  20  20  20  20
Mayhill                 53  81  55  80 /  10  40  20  50
Mescalero               55  79  56  80 /  10  40  20  60
Timberon                54  77  54  78 /  10  30  20  50
Winston                 57  83  57  85 /  20  50  40  50
Hillsboro               63  90  63  90 /  40  40  40  40
Spaceport               67  90  66  95 /  20  20  20  30
Lake Roberts            53  82  53  84 /  40  60  50  70
Hurley                  61  85  60  86 /  50  50  40  40
Cliff                   59  86  60  88 /  40  60  50  60
Mule Creek              60  85  60  87 /  30  60  50  60
Faywood                 62  85  61  87 /  50  50  40  30
Animas                  69  89  65  90 /  50  60  40  50
Hachita                 67  89  64  90 /  50  50  40  40
Antelope Wells          66  84  63  86 /  50  50  40  60
Cloverdale              64  83  61  81 /  50  60  50  60

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

Hefner/Grzywacz
Hazardous weather outlook, Jul 19, 11:05 AM MST, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1205 PM MDT Wed Jul 19 2017

NMZ401>417-TXZ418>424-201815-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1205 PM MDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms this afternoon and into much of the night.
A few of these storms could produce heavy rain and local flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated to scattered thunderstorms through Friday, then becoming
scattered to numerous over the weekend into the beginning of next
week. Heavy rain and flash flooding will be the main threat in
this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

In the hours before

Special weather statement, Jul 19, 12:20 PM MST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service El Paso TX
120 PM MDT WED JUL 19 2017

TXZ421-192000-
Salt Basin TX-
120 PM MDT WED JUL 19 2017

...SPECIAL WEATHER STATEMENT...

At 119 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Salt Flat, or 11 miles southwest of Pine Springs,
moving northwest at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Salt Flat and Guadalupe Mountains National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3172 10520 3196 10505 3188 10492 3164 10491
TIME...MOT...LOC 1919Z 117DEG 9KT 3175 10491

CRESPO
Special weather statement, Jul 19, 12:32 PM MST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service El Paso TX
132 PM MDT WED JUL 19 2017

TXZ420>422-192015-
Southern Hudspeth Highlands TX-Salt Basin TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
132 PM MDT WED JUL 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUDSPETH COUNTY UNTIL 215
PM MDT...

At 131 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles north of Sierra Blanca, moving west at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Hudspeth
County and FM 1111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3154 10514 3138 10523 3140 10562 3173 10547
TIME...MOT...LOC 1931Z 111DEG 16KT 3147 10530

CRESPO
Special weather statement, Jul 19, 2:56 PM MST, 16 minutes before
Special Weather Statement
National Weather Service El Paso TX
356 PM MDT WED JUL 19 2017

NMZ412-414-415-192245-
Central Tularosa Basin NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
356 PM MDT WED JUL 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO COUNTY UNTIL
445 PM MDT...

At 356 PM MDT, Doppler radar was tracking a strong thunderstorm over
La Luz, or 4 miles north of Alamogordo, moving northwest at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alamogordo, Tularosa, La Luz, Mountain Park, High Rolls and Burro
Flats.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3296 10581 3279 10594 3300 10620 3319 10593
TIME...MOT...LOC 2156Z 147DEG 12KT 3298 10596

CRESPO
Special weather statement, Jul 19, 3:08 PM MST, 4 minutes before
Special Weather Statement
National Weather Service El Paso TX
408 PM MDT WED JUL 19 2017

NMZ414>417-192300-
Otero Mesa NM-West Slopes Sacramento Mountains Below 7500 Feet NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
408 PM MDT WED JUL 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO COUNTY UNTIL 500 PM
MDT...

At 408 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Sacramento, or 7 miles northeast of Timberon,
moving west at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Timberon, Sacramento and Bluff Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3277 10548 3260 10555 3264 10585 3291 10573
TIME...MOT...LOC 2208Z 108DEG 11KT 3271 10561

CRESPO

The radar

The El Paso radar (KEPZ), 56 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
July 19, 3:12 PM MST to 5:00 PM MST
Where
El Paso County, 14.98 mi ESE of Newman to 15.83 mi E of Biggs Afb
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
31.876, -106.106

Widespread street flooding over parts of east El Paso and Montana Vista. Water was entering the home on Linda Rene St. in Montana Vista area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715635.